Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Elko, NV

May 24, 2023Elko County, Nevada

NWS Elko, NV issued this flash flood warning at May 24, 2023, 1:49 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 1:49 PM PDT (20:49 UTC)
Expired
May 24, 2023, 4:46 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 83 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS55 KLKN 242049
FFWLKN
NVC007-250000-
/O.NEW.KLKN.FF.W.0004.230524T2049Z-230525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
149 PM PDT Wed May 24 2023

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  Western Elko County in northeastern Nevada...

* Until 500 PM PDT.

* At 149 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.2 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tuscarora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4137 11608 4121 11616 4126 11633 4138 11628

FLASH FLOOD...RADAR INDICATED

$$

99
1 follow-up statement
449 
WGUS75 KLKN 242346
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
446 PM PDT Wed May 24 2023

NVC007-242356-
/O.CAN.KLKN.FF.W.0004.000000T0000Z-230525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
446 PM PDT Wed May 24 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ELKO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT for a portion of 
northeast Nevada.

LAT...LON 4137 11608 4121 11616 4126 11633 4138 11628

$$

92

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:36 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 24, 12:36 PM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1236 PM PDT Wed May 24 2023

.SYNOPSIS...Showers and thunderstorms will develop daily through
at least Friday, with the heavier showers expected across mainly
Elko county. Potential exist for more servere thunderstorms today
with smail hail and gusty winds likely. Storms that develop over
snow covered mountains will have the potential to cause rapid snow
melt, and further impact creeks, streams and rivers in the coming
days.

&&

.SHORT TERM...Today through Thursday night.

Showers are once again expected to build over the stalled frontal
boundary sitting over the central portion of our CWA. Scatter to
isolated thunderstorms are expect to mix-in with these showers as
models see higher CAPE values spread out across Northeastern
Nevada. Potential does exist for these higher CAPE values to
provide enough energy to create isolated severe thunderstorms this
afternoon. However, storms producing small hail and gusty winds
are more likely. On the other hand, heavier rain amounts will also
be likely as models see the frontal boundary feed more moisture
in. As it stands, guidance is seeing heaviest totals focused in
Northern Elko county where half an inch of precipitation is
possible. Flooding potential will be on the rise for the day with
potential for these storms to train over areas and bring isolated
flash flooding. To further chances in the mountains, decent
amounts of snow pack still exist in the high elevations with
locations above 8000 ft still holding double digit snow water
equivalent. These amounts could serve to further increase the
flooding potential as any rain on snow that occurs will lead to
rapid melting of the remaining snow pack. Currently, a Flash Flood
Watch is out for Northern Elko County and Ruby Mountains/East
Humboldt Range until 10 pm tonight as a combination of rapid snow
melt and heavier rainfall are more likely to occur there.

Heading into Thursday, models expect the slow movement of the
trough and it closed upper-level low to keep the frontal boundary
over the Silver State. More showers and thunderstorms will likely
follow for the afternoon. However, latest guidance is expecting
the overall intensity to be lower than these last few days.
Temperature wise, afternoon highs will look to stay in the 60s to
low 70s for today and tomorrow. Meanwhile, overnight lows will
stick in the 40s to 50s for tonight and tomorrow night.

.LONG TERM...Friday through next Wednesday. All models are
showing a continuation of the active and wet weather we've been
experiencing. The solutions are showing an upper low closing off
and remaining rather stationary over the forecast area. This will
help to keep the threat of afternoon and evening showers and
thunderstorms to much of the area through the long term period.
High temperatures will generally be in the 70s to maybe low 80s,
while overnight lows will be in the 40s and 50s. Breezes are
possible each afternoon with speeds of about 25 mph. A threat for
convective wind gusts to 50 mph and small hail are possible with
any afternoon storm.

&&

.AVIATION...Widespread showers and thunderstorms will again be
present today and this evening. Overall, main concerns will be
thunderstorms moving on terminal with gusty and erratic outflow
winds of 40+ kts along with brief reductions in visibility from
heavy rainfall resulting in MVFR and possibly IFR conditions.
Small hail is also expected. Thunderstorm and shower induced IMC
can also cause mountain obscurations throughout the region. Active
weather trends lighter overnight with the bulk of the activity
coming to an end by 05Z.

KTPH remains AMD NOT SKED.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. A more active weather pattern is forecast to persist
for the week and another round of rain showers and thunderstorms
will develop this afternoon. Probabilities initially remain low
that any given thunderstorm will cause increased hydrologic
impacts. However, slow-moving and training showers and
thunderstorms impacting quicker responding feeder streams may
produce increased flooding concerns, especially Tuesday when
activity looks to be greatest. Given the potential Tuesday, an
EFS/Hydrologic Outlook has been posted for the northeastern and
eastern portions of Elko County. Overall flows should at least
moderate, but slower responding larger streams and rivers will
continue to run high thru mid week. The Humboldt is forecast to
continue to gradually rise into the middle of the week.

A Flood Warning is in effect for the Humboldt River at Comus and
remains in minor flood stage.

A Flood Warning is in effect for the Humboldt River at Battle
Mountain and remains in minor flood stage.

A Flood Warning is in effect for the Bruneau River at Rowland and
remains in minor flood stage.

A Flood Warning is in effect for the Marys River at Deeth and
remains in minor flood stage.

Flood Advisories for...
   * Salmon Falls Creek near San Jacinto
   * Lamoille Creek near Lamoille
   * Humboldt River at Palisade
   * Humboldt River at Elko
   * Humboldt River at Carlin

&&

.LKN Watches/Warnings/Advisories...
Flood Watch until 10 PM PDT this evening Northern Elko County...
Ruby Mountains and East Humboldt Range.

&&

94/86/86

In the hours before

Special weather statement, May 24, 1:33 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT Wed May 24 2023

NVZ037-242100-
Southern Lander County and Southern Eureka County NV-
133 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Eureka
County through 200 PM PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm over
Garden Pass, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 11618 3977 11629 3998 11606 3986 11591
TIME...MOT...LOC 2032Z 224DEG 21KT 3979 11616

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:37 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
137 PM PDT Wed May 24 2023

NVZ037-242100-
Southern Lander County and Southern Eureka County NV-
137 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Lander
and southwestern Eureka Counties through 200 PM PDT...

At 137 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Grass Valley, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Grass Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 11690 3982 11700 4005 11669 3987 11653
TIME...MOT...LOC 2037Z 235DEG 23KT 3982 11684

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:40 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
140 PM PDT Wed May 24 2023

NVZ037-242115-
Southern Lander County and Southern Eureka County NV-
140 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of west central Eureka
County through 215 PM PDT...

At 140 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grass Valley, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of west central Eureka
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 11648 3986 11658 4004 11653 3999 11633
TIME...MOT...LOC 2040Z 208DEG 15KT 3990 11651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:42 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT Wed May 24 2023

NVZ037-242115-
Southern Lander County and Southern Eureka County NV-
142 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of southeastern Lander
and southwestern Eureka Counties through 215 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hickison Summit, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Hickison Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3932 11674 3937 11688 3954 11685 3951 11654
TIME...MOT...LOC 2042Z 207DEG 15KT 3941 11676

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:44 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
144 PM PDT Wed May 24 2023

NVZ040-242115-
Northwestern Nye County NV-
144 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern Nye
County through 215 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Gabbs, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Berlin Ichthyosaur SP and Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 11759 3889 11775 3906 11762 3913 11753
      3900 11738
TIME...MOT...LOC 2044Z 218DEG 15KT 3892 11760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
149 PM PDT Wed May 24 2023

NVZ031-033-039-242115-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
149 PM PDT Wed May 24 2023

...Strong thunderstorms will impact portions of southeastern Elko
County through 215 PM PDT...

At 149 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southeast of Clover Valley to 27 miles
southwest of West Wendover to 12 miles northeast of Currie. Movement
was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Oasis and Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4119 11441 4091 11420 4058 11417 4024 11458
      4048 11463 4073 11471
TIME...MOT...LOC 2049Z 214DEG 45KT 4071 11464 4056 11455 4036 11454

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:52 AM PDTRiver Flood WarningLKNElko44 hr
May 24, 8:55 AM PDTFlood WatchLKNElko, White Pine12 hr
May 24, 11:10 AM PDTSpecial Weather StatementLKN35 min
May 24, 11:14 AM PDTSpecial Weather StatementLKN31 min
May 24, 11:38 AM PDTRiver Flood AdvisoryLKNElko49 hr
May 24, 11:49 AM PDTSpecial Weather StatementLKN26 min
May 24, 11:55 AM PDTSpecial Weather StatementLKNEureka35 min
May 24, 12:01 PM PDTSpecial Weather StatementLKN29 min
May 24, 12:02 PM PDTSpecial Weather StatementLKN28 min
May 24, 12:15 PM PDTSevere Thunderstorm WarningLKNEureka30 min
May 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
May 24, 12:20 PM PDTSevere Thunderstorm WarningLKNLander40 min
May 24, 12:22 PM PDTSpecial Weather StatementLKN23 min
May 24, 12:26 PM PDTSpecial Weather StatementLKNLander34 min
May 24, 12:29 PM PDTSpecial Weather StatementLKNEureka31 min
May 24, 12:32 PM PDTSpecial Weather StatementLKNEureka28 min
May 24, 12:44 PM PDTSpecial Weather StatementLKNEureka31 min
May 24, 12:48 PM PDTSpecial Weather StatementLKNEureka27 min
May 24, 12:53 PM PDTSevere Thunderstorm WarningLKNEureka37 min
May 24, 12:54 PM PDTSpecial Weather StatementLKNLander36 min
May 24, 12:55 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 24, 12:57 PM PDTSpecial Weather StatementLKN33 min
May 24, 1:03 PM PDTSpecial Weather StatementLKN27 min
May 24, 1:08 PM PDTSpecial Weather StatementLKNEureka37 min
May 24, 1:12 PM PDTSpecial Weather StatementLKNEureka33 min
May 24, 1:13 PM PDTFlash Flood WarningLKNElko3 hr
May 24, 1:13 PM PDTSpecial Weather StatementLKN32 min
May 24, 1:16 PM PDTSpecial Weather StatementLKN29 min
May 24, 1:22 PM PDTSpecial Weather StatementLKN38 min
May 24, 1:22 PM PDTSevere Thunderstorm WarningLKNElko23 min
May 24, 1:24 PM PDTSpecial Weather StatementLKN36 min
May 24, 1:24 PM PDTSpecial Weather StatementLKN36 min
May 24, 1:30 PM PDTSpecial Weather StatementLKN30 min
May 24, 1:31 PM PDTSpecial Weather StatementLKN29 min
May 24, 1:32 PM PDTSevere Thunderstorm WarningLKNEureka28 min
May 24, 1:33 PM PDTSpecial Weather StatementLKNEureka27 min
May 24, 1:37 PM PDTSpecial Weather StatementLKNLander23 min
May 24, 1:40 PM PDTSpecial Weather StatementLKNEureka35 min
May 24, 1:42 PM PDTSpecial Weather StatementLKN33 min
May 24, 1:42 PM PDTSevere Thunderstorm WarningLKNEureka20 min
May 24, 1:43 PM PDTFlash Flood WarningLKNElko, Humboldt3 hr
May 24, 1:44 PM PDTSpecial Weather StatementLKN31 min
May 24, 1:49 PM PDTSpecial Weather StatementLKN26 min
May 24, 1:51 PM PDTSpecial Weather StatementLKN24 min
May 24, 1:51 PM PDTSpecial Weather StatementLKN24 min
May 24, 1:51 PM PDTSevere Thunderstorm WarningLKNElko15 min
May 24, 2:01 PM PDTSevere Thunderstorm WarningLKNElko, Eureka29 min
May 24, 2:01 PM PDTTornado WarningLKNElko29 min
May 24, 2:04 PM PDTSpecial Weather StatementLKN26 min
May 24, 2:06 PM PDTSpecial Weather StatementLKN24 min
May 24, 2:08 PM PDTSpecial Weather StatementLKNEureka37 min
May 24, 2:10 PM PDTSpecial Weather StatementLKN35 min
May 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
May 24, 2:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 24, 2:38 PM PDTSpecial Weather StatementLKNElko37 min
May 24, 2:55 PM PDTSpecial Weather StatementLKNElko35 min
May 24, 3:25 PM PDTSpecial Weather StatementLKN35 min
May 24, 3:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.